Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 1, 2018, 11:58 AM CST for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at Jan 1, 2018, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2018, 11:58 AM CST (17:58 UTC)
- In effect from
- Jan 1, 2018, 6:00 PM CST
- Expired
- Jan 2, 2018, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WWUS43 KFGF 011758 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1158 AM CST Mon Jan 1 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021600- /O.EXP.KFGF.WC.W.0002.000000T0000Z-180101T1800Z/ /O.NEW.KFGF.WC.Y.0001.180102T0000Z-180102T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1158 AM CST Mon Jan 1 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST TUESDAY... ...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 6 PM this evening to 10 AM CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
308 WWUS43 KFGF 021011 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 411 AM CST Tue Jan 2 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021600- /O.CON.KFGF.WC.Y.0001.000000T0000Z-180102T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 411 AM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ JH
840 WWUS43 KFGF 021600 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1000 AM CST Tue Jan 2 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021700- /O.EXP.KFGF.WC.Y.0001.000000T0000Z-180102T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1000 AM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures should rise into the single digits and low teens across the area today. $$ Gust
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 9:45 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 1, 9:45 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
945 AM CST Mon Jan 1 2018
.UPDATE...
Issued at 945 AM CST Mon Jan 1 2018
Temperatures remain quite cold with several spots in the northwest
and just east of the Red River still lower than -20 F. Wind chills
are advisory level rather than warning, but think there will be
some improvement above -25 wind chills this afternoon so will
continue with the current headline until 18Z. Will probably need
another wind chill advisory for tonight but will take a look at
that for the next update.
&&
.SHORT TERM...(Today and tonight)
Issued at 400 AM CST Mon Jan 1 2018
The main weather impact continues to be the frigid wind chill
readings across the area. Winds are light enough early this
morning that despite temperatures in the teens below to 20s
below zero, most locations are not in strict wind chill warning
criteria. However, cannot argue it is still frigid outside, and
will continue the wind chill warning through the morning today. As
temperatures rise by late morning/early afternoon, the warning
will finally end. However, a wind chill advisory will likely be
needed for the area tonight. Will let the day shift issue this.
.LONG TERM...(Tuesday through Sunday)
Issued at 400 AM CST Mon Jan 1 2018
Northern Plains remains in northwest flow aloft. Water vapor loop
indicated a short wave trough off the BC coast. Short wave trough
will move through the area Tue and produce very light snow. Another
short wave/jet streak moves through the area late Wed into Thu and
also is expected to produce light snow mainly over the western parts
of the Red River Valley.
GFS and ECMWF were in good agreement through 84 hours. Another short
wave expected to move through Sat. But by this time the GFS was a
faster solution than the ECMWF.
Upper level jet forecast to shift east of the area by Fri as upper
level ridge over western North America shifts east and flattens.
ECMWF was slower shifting trough to the east. However should
moderate temps by this time. More progressive pattern out of the
west after Sat.
Little change to high temperatures for Thu, Sat, and Sun. Fri high
temps were decreased by two to four degrees from yesterdays run.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 656 AM CST Mon Jan 1 2018
Other than frigid temperatures this morning for preflighting,
flying conditions are VFR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST today for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Wind Chill Warning until noon CST today for MNZ001>009-013>017-
022>024-027>032-040.
&&
UPDATE...JR
SHORT TERM...Godon
LONG TERM...JH
AVIATION...GodonHazardous weather outlook, Jan 1, 3:47 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 347 AM CST Mon Jan 1 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 347 AM CST Mon Jan 1 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chill readings are expected this morning, with some areas getting as low as 40 below zero. Wind chill readings tonight will dip to 30 below to 35 below zero. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous wind chills remain possible at times Tuesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.